| Model Number |
G01253 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Vascular Dissection (3160); Thrombosis/Thrombus (4440)
| Date of Event |
08/13/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported, a sixty-nine-year-old male with a type iv thoracoabdominal aneurysm underwent a procedure involving fenestrated endovascular aortic aneurysm repair with stent placement within the celiac artery (ca), superior mesenteric artery (sma), right renal artery (rra), and left renal artery (lra), angioplasty of the left external iliac artery (eia), and intravenous ultrasound.The renal arteries were ¿relatively small¿ in diameter.The length from the ostium of the left renal artery to the first major bifurcation was 41.2-millimeters, and the diameter of the lra at the location of intended distal landing zone was 4.0-millimeters.The lra was less than 50% stenosed, and there was a potential excessive gap at the level of the lra.The right and left common and external iliac arteries were moderately calcified, with multiple areas of focal stenosis.The femoral arteries were mildly calcified.The iliac arteries were not tortuous.The angle of the left renal artery with respect to the aorta was sixty-degrees.General anesthesia was administered, and endotracheal intubation was performed.Antibiotics were administered.Overlay fluoroscopy was obtained to provide on-screen markings during the case.The patient was prepped and sterile draped applied.Ultrasound-guided percutaneous access was obtained in the common femoral arteries (cfa) bilaterally.Contralateral access was obtained in the left cfa using a 21-gauge needle and a bentson wire was advanced into the abdominal aorta.The micropuncture sheath was exchanged for a 6-french, ten-centimeter hemostatic sheath.The same access procedure was then performed from an ipsilateral approach in the right cfa, and an 8-french sheath was placed.Another manufacturer¿s closure devices were deployed bilaterally.Heparin was administered based upon clotting times, and mannitol was given.A glidewire was advanced into the thoracic aorta with a kumpe catheter and then exchanged for a stiff amplatz wire from the contralateral access site and for a lunderquist wire from the ipsilateral site.The user then attempted to exchange the contralateral sheath for a 22-french check-flo sheath; however, the dilator would not advance past moderate stenosis in the external iliac artery, even after the wire was exchanged for a lunderquist, and therefore, a 22-french dry seal sheath was used, which advanced smoothly into the abdominal aorta.Intravenous ultrasound was then used to confirm the position of the ca, rra, lra, and sma.The dry seal sheath was cannulated with a short 6-french sheath.The rra was then successfully cannulated with a catheter and guidewire, confirmed with angiography.The wire was exchanged for a rosen wire, which was used to mark the rra, and a tuohy-borst with a stopcock was placed at the end of the catheter.The 20-french delivery system of the fenestrated device was then advanced over the wire in the right groin.After confirming that the device was in the appropriate position, the device was slowly unsheathed, using fluoroscopy, and adjusted as needed to match the vessel markings.The distal device was then accessed with two 6.5-french sheaths.The dry seal sheath was then advanced into the fenestrated device.The two 6.5-french sheaths were used to cannulate the renal arteries bilaterally, using a combination of kumpe and van shie catheters and guidewires.After wire removal, angiography confirmed access into the renal arteries bilaterally.A rosen wire was then advanced, the catheters were removed, and another manufacturer¿s stents were placed into the renal arteries.The ca was then accessed using sheaths, catheters, and a wire, and another manufacturer¿s stent was deployed, post-dilated, and flared to the aorta with a 10mm balloon.Access was then obtained in the sma using sheaths, catheters, and wires, and another manufacturer¿s stent was advanced, and a coda balloon was used to mold the visceral segment of the fenestrated device to the wall of the aorta.The renal stents were then deployed and back dilated with oversized balloons to flare the intra-aortic portion.The bridging stents were visualized from the start to the end of the implant.Inadequate flaring of the lra stent was noted.Completion angiograms were performed in the renal arteries, noting a small, very short segment of non-flow limiting dissection in the left renal artery, distal to the lra stent.Prolonged, gentle angioplasty was performed, using a five-millimeter balloon inflated to five atmospheres, over the dissected area, with significant resolution.No additional procedure was performed to treat the dissection.Per the reporter/study, the dissection was probably related to the wire guide used to cannulate the renal artery and causally related to the procedure; however, there has been no alleged malfunction of the wire guide.Per the reporter/study, the event did not lead to a serious deterioration in health and could not have led to a serious deterioration in health.The sma stent was then deployed and back dilated with oversized balloons to flare the intra-aortic portion.The distal device was then deployed into the fenestrated device, followed by the contralateral and ipsilateral iliac extension limbs.A completion angiogram was performed, showing no evidence of endoleak, with patency of visceral and renal stents.A non-contrast rotational angiogram was also obtained.Delivery devices were successfully removed from the right and left groins and the closure devices were tied down.Flow through the femoral arteries was confirmed with doppler.Hemostasis was achieved, and protamine was administered.The access sites were closed with absorbable sutures and covered with skin adhesive.The patient¿s vascular exam was unchanged, and the patient was awoken from anesthesia and transferred to the post-anesthesia recovery unit in stable condition.Estimated blood loss during the procedure was 200-milliliters, and the patient did not receive blood products.All intended devices were successfully delivered and deployed.Three days after the procedure, analysis of a post-procedural ct showed patency of all devices and no evidence of thrombus or device integrity issues.No residual stenosis greater than fifty percent was noted in any treated vessel.A type ii endoleak was noted.The patient was discharged four days after the procedure.At that time, the patient¿s creatinine was 0.86 with a calculated glomerular filtration rate of 93.7, which was a decrease of 4.09 percent.The patient has not had any significant medical problems and has not been hospitalized since the procedure.
Additional Manufacturer Narrative
G4: pma/510(k) number = k171764.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 14apr2025.A six-month follow-up ct scan was performed on (b)(6) 2025 (184 days after the original procedure).Thrombus was noted in the native left renal artery, distal to the stent.It is unknown if the thrombus was located over the previously dissected area of the left renal artery; however, per the reporter, because the dissection was treated with angioplasty and not stented, it ¿seems possible¿ that the previously dissected area would be where thrombus was present.There were no other significant findings on the six-month ct scan.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, a sixty-nine-year-old male with a type iv thoracoabdominal aneurysm underwent a procedure involving fenestrated endovascular aortic aneurysm repair with stent placement within the celiac artery (ca), superior mesenteric artery (sma), right renal artery (rra), and left renal artery (lra), angioplasty of the left external iliac artery (eia), and intravenous ultrasound.The renal arteries were ¿relatively small¿ in diameter.The length from the ostium of the left renal artery to the first major bifurcation was 41.2 - millimeters, and the diameter of the lra at the location of intended distal landing zone was 4.0- millimeters.The lra was less than 50% stenosed, and there was a potential excessive gap at the level of the lra.The right and left common and external iliac arteries were moderately calcified, with multiple areas of focal stenosis.The femoral arteries were mildly calcified.The iliac arteries were not tortuous.The angle of the left renal artery with respect to the aorta was sixty-degrees.General anesthesia was administered, and endotracheal intubation was performed.Antibiotics were administered.Overlay fluoroscopy was obtained to provide on-screen markings during the case.The patient was prepped and sterile draped applied.Ultrasound-guided percutaneous access was obtained in the common femoral arteries (cfa) bilaterally.Contralateral access was obtained in the left cfa using a 21- gauge needle and a bentson wire was advanced into the abdominal aorta.The micropuncture sheath was exchanged for a 6-french, ten-centimeter hemostatic sheath.The same access procedure was then performed from an ipsilateral approach in the right cfa, and an 8-french sheath was placed.Another manufacturer¿s closure devices were deployed bilaterally.Heparin was administered based upon clotting times, and mannitol was given.A glidewire was advanced into the thoracic aorta with a kumpe catheter and then exchanged for a stiff amplatz wire from the contralateral access site and for a lunderquist wire from the ipsilateral site.The user then attempted to exchange the contralateral sheath for a 22-french check-flo sheath; however, the dilator would not advance past moderate stenosis in the external iliac artery, even after the wire was exchanged for a lunderquist, and therefore, a 22-french dry seal sheath was used, which advanced smoothly into the abdominal aorta.Intravenous ultrasound was then used to confirm the position of the ca, rra, lra, and sma.The dry seal sheath was cannulated with a short 6-french sheath.The rra was then successfully cannulated with a catheter and guidewire, confirmed with angiography.The wire was exchanged for a rosen wire, which was used to mark the rra, and a tuohy-borst with a stopcock was placed at the end of the catheter.The 20-french delivery system of the fenestrated device was then advanced over the wire in the right groin.After confirming that the device was in the appropriate position, the device was slowly unsheathed, using fluoroscopy, and adjusted as needed to match the vessel markings.The distal device was then accessed with two 6.5-french sheaths.The dry seal sheath was then advanced into the fenestrated device.The two 6.5-french sheaths were used to cannulate the renal arteries bilaterally, using a combination of kumpe and van shie catheters and guidewires.After wire removal, angiography confirmed access into the renal arteries bilaterally.A rosen wire was then advanced, the catheters were removed, and another manufacturer¿s stents were placed into the renal arteries.The ca was then accessed using sheaths, catheters, and a wire, and another manufacturer¿s stent was deployed, post-dilated, and flared to the aorta with a 10mm balloon.Access was then obtained in the sma using sheaths, catheters, and wires, and another manufacturer¿s stent was advanced, and a coda balloon was used to mold the visceral segment of the fenestrated device to the wall of the aorta.The renal stents were then deployed and back dilated with oversized balloons to flare the intra-aortic portion.The bridging stents were visualized from the start to the end of the implant.Inadequate flaring of the lra stent was noted.Completion angiograms were performed in the renal arteries, noting a small, very short segment of non-flow limiting dissection in the left renal artery, distal to the lra stent.Prolonged, gentle angioplasty was performed, using a five-millimeter balloon inflated to five atmospheres, over the dissected area, with significant resolution.No additional procedure was performed to treat the dissection.Per the reporter/study, the dissection was probably related to the wire guide used to cannulate the renal artery and causally related to the procedure; however, there has been no alleged malfunction of the wire guide.Per the reporter/study, the event did not lead to a serious deterioration in health and could not have led to a serious deterioration in health.The sma stent was then deployed and back dilated with oversized balloons to flare the intra-aortic portion.The distal device was then deployed into the fenestrated device, followed by the contralateral and ipsilateral iliac extension limbs.A completion angiogram was performed, showing no evidence of endoleak, with patency of visceral and renal stents.A non-contrast rotational angiogram was also obtained.Delivery devices were successfully removed from the right and left groins and the closure devices were tied down.Flow through the femoral arteries was confirmed with doppler.Hemostasis was achieved, and protamine was administered.The access sites were closed with absorbable sutures and covered with skin adhesive.The patient¿s vascular exam was unchanged, and the patient was awoken from anesthesia and transferred to the post-anesthesia recovery unit in stable condition.Estimated blood loss during the procedure was 200-milliliters, and the patient did not receive blood products.All intended devices were successfully delivered and deployed.Three days after the procedure, analysis of a post-procedural ct showed patency of all devices and no evidence of thrombus or device integrity issues.No residual stenosis greater than fifty percent was noted in any treated vessel.A type ii endoleak was noted.The patient was discharged four days after the procedure.At that time, the patient¿s creatinine was 0.86 with a calculated glomerular filtration rate of 93.7, which was a decrease of 4.09 percent.The patient has not had any significant medical problems and has not been hospitalized since the procedure.Additional information was received 14apr2025.A six-month follow-up ct scan was performed on (b)(6) 2025 (184 days after the original procedure).Thrombus was noted in the native left renal artery, distal to the stent.It is unknown if the thrombus was located over the previously dissected area of the left renal artery; however, per the reporter, because the dissection was treated with angioplasty and not stented, it ¿seems possible¿ that the previously dissected area would be where thrombus was present.There were no other significant findings on the six-month ct scan.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.The complaint device was not returned to cook for investigation.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional relevant complaints for this lot number.The product ifu states ¿use medical imaging when you manipulate the wire guide.Do not advance or manipulate the wire guide without visual evidence of the corresponding movement of the distal tip.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify possible related failure modes prior to distribution.The information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and procedural issues contributed to this event.The left renal artery was reportedly ¿relatively small¿ and less than 50% stenosed.There has been no allegation of any malfunction of the cook wire, and other wires, catheters, and a stent were also used within the left renal artery, which may have contributed to the dissection.The risk analysis was reviewed, and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 19sep2025.During the 12-month follow-up ct scan, a dissection of the native left renal artery was noted distal to the stent, with thrombus and mild luminal stenosis.
Additional Manufacturer Narrative
Additional information: b5.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.